Q: What's the difference between an opiate agonist and an opiate antagonist?
A: An agonist is an agent that binds to a receptor and activates that receptor in order to elicit an effect (typically transmitting a signal to the inside of the cell, either by opening a channel to allow ions to flow in/out, or changing the receptor's shape to cause a cascade of intracellular events to occur). Drugs that are agonists essentially mimic the action of the endogenous (naturally occuring) neurotransmitters, typically with the same or a stronger affinity than the neurotransmitter itself.
An antagonist is an agent that binds to a receptor but does not elicit the response that the neurotransmitter or an agonist would cause. The antagonist blocks the receptor and prevents activation by neurotransmitters or other drugs.
So in the case of opiates, lets look at the opiate agonist Morphine. When Morphine enters the brain, it binds to opioid receptors and activates them. This binding is what produces the effects of Morphine.
In the case of a Morphine overdose, where a hospital is concerned that the high dose of Morphine may be dangerous (depressing breathing and heartrate), they may administer Naloxone (an opiate antagonist). The Naloxone finds its way to your opiate receptors and "competes" with Morphine for binding of the receptors. Because Naloxone has a higher affinity for the receptors than Morphine, the Naloxone will generally win out, replacing much of the Morphine at the receptor sites.
Within 1-3 minutes of a sufficient Naloxone injection (2-4 mg), a patient who has OD'd on Morphine will generally wake up, usually quite agitated. If given to an otherwise "normal" person (not in the midst of an overdose) who happens to be addicted to an opioid or opiate, Naloxone can immediately precipitate withdrawl symptoms (nausea, vomiting, disorientation, halluncinations, excretion, tremors, convulsions, agitation, anxiety, etc).
That is exactly why addicts should avoid Talwin (pentazocaine) - after it started being abused on the streets the Company added narcane to the formulary. An addict taking Talwin will be tossed immediately (almost) into nasty precipitated withdrawal. Trust me, I've been there. And if you are od'd on methadone the first thing the EMT's do is suspect a narcotic overdose and inject narcane (the antagonist) - this can lead to strong enough shock to induce respiratory arrest....again, trust me - this is from personal experience.
I read where Narcan will induce w/d severe within minutes.. I worked EMS years ago and we pushed it on a Vietnam Vet that had OD on SINEQUAN (doxepin HCl).. that was one medication it would not reverse but we had nothing to lose. Dr orders fron ER.. . We were 15min out from ER.. He died later that morn.. We ran the call right at shift change at 7am.. That was tough to take..
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.